Applied Mathematics & Optimization

, Volume 65, Issue 1, pp 111–146 | Cite as

Principal Eigenvalue Minimization for an Elliptic Problem with Indefinite Weight and Robin Boundary Conditions

Article

Abstract

This paper focuses on the study of a linear eigenvalue problem with indefinite weight and Robin type boundary conditions. We investigate the minimization of the positive principal eigenvalue under the constraint that the absolute value of the weight is bounded and the total weight is a fixed negative constant. Biologically, this minimization problem is motivated by the question of determining the optimal spatial arrangement of favorable and unfavorable regions for a species to survive. For rectangular domains with Neumann boundary condition, it is known that there exists a threshold value such that if the total weight is below this threshold value then the optimal favorable region is like a section of a disk at one of the four corners; otherwise, the optimal favorable region is a strip attached to the shorter side of the rectangle. Here, we investigate the same problem with mixed Robin-Neumann type boundary conditions and study how this boundary condition affects the optimal spatial arrangement.

Keywords

Asymptotic analysis Principal eigenvalue Elliptic boundary value problem with indefinite weight Robin conditions Shape optimization 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Afrouzi, G.A.: Boundedness and monotonicity of principal eigenvalues for boundary value problems with indefinite weight functions. Int. J. Math. Math. Sci. 30(1), 25–29 (2002) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Afrouzi, G.A., Brown, K.J.: On principal eigenvalues for boundary value problems with indefinite weight and Robin boundary conditions. Proc. Am. Math. Soc. 127(1), 125–130 (1999) CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Arnoldi, W.E.: The principle of minimized iteration in the solution of the matrix eigenvalue problem. Q. Appl. Math. 9, 17–29 (1951) MATHMathSciNetGoogle Scholar
  4. 4.
    Belgacem, F.: Elliptic Boundary Value Problems with Indefinite Weights: Variational Formulations of the Principal Eigenvalue and Applications. Pitman Research Notes in Mathematics, vol. 368. Longman, Harlow (1997) MATHGoogle Scholar
  5. 5.
    Bôcher, M.: The smallest characteristic numbers in a certain exceptional case. Bull. Am. Math. Soc. 21(1), 6–9 (1914) CrossRefMATHGoogle Scholar
  6. 6.
    Cantrell, R.S., Cosner, C.: Diffusive logistic equations with indefinite weights: population models in disrupted environments. Proc. R. Soc. Edinb. A 112(3–4), 293–318 (1989) CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Cantrell, R.S., Cosner, C.: Diffusive logistic equations with indefinite weights: population models in disrupted environments, II. SIAM J. Math. Anal. 22(4), 1043–1064 (1991) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Cantrell, R.S., Cosner, C.: The effects of spatial heterogeneity in population dynamics. J. Math. Biol. 29(4), 315–338 (1991) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Cantrell, R.S., Cosner, C.: Spatial Ecology via Reaction-Diffusion Equations. Wiley Series in Mathematical and Computational Biology. Wiley, Chichester (2003) MATHGoogle Scholar
  10. 10.
    Conca, C., Mahadevan, R., Sanz, L.: Shape derivative for a two-phase eigenvalue problem and optimal configurations in a ball. In: CANUM 2008, ESAIM Proc., vol. 27, pp. 311–321. EDP Sci., Les Ulis (2009) Google Scholar
  11. 11.
    Cox, S.: The two phase drum with the deepest bass note. Jpn. J. Ind. Appl. Math. 8, 345–355 (1991) CrossRefMATHGoogle Scholar
  12. 12.
    Cox, S., McLaughlin, J.: Extremal eigenvalue problems for composite membranes i and ii. Appl. Math. Optim. 22, 153–167 (1990) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Fleming, W.H.: A selection-migration model in population genetics. J. Math. Biol. 2(3), 219–233 (1975) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Monographs and Studies in Mathematics, vol. 24. Pitman, Boston (1985) MATHGoogle Scholar
  15. 15.
    He, L., Kao, C.-Y., Osher, S.: Incorporating topological derivatives into shape derivatives based level set methods. J. Comput. Phys. 225, 891–909 (2007) CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Hess, P., Kato, T.: On some linear and nonlinear eigenvalue problems with an indefinite weight function. Commun. Partial Differ. Equ. 5(10), 999–1030 (1980) CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Kao, C.Y., Su, S.: An efficient rearrangement algorithm for shape optimization on eigenvalue problems. In: IMA Workshop on Numerical Solutions of Partial Differential Equations: Fast Solution Techniques (2010) Google Scholar
  18. 18.
    Kao, C.-Y., Lou, Y., Yanagida, E.: Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains. Math. Biosci. Eng. 5(2), 315–335 (2008) CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Krein, M.G.: On certain problems on the maximum and minimum of characteristic values and on the Lyapunov zones of stability. Transl. Am. Math. Soc. 1(2), 163–187 (1955) MathSciNetGoogle Scholar
  20. 20.
    Lou, Y., Yanagida, E.: Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics. Jpn. J. Ind. Appl. Math. 23(3), 275–292 (2006) CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Osher, J., Santosa, F.: Level set methods for optimization problems involving geometry and constraints i. Frequencies of a two-density inhomogeneous drum. J. Comput. Phys. 171, 272–288 (2001) CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Saut, J.-C., Scheurer, B.: Remarks on a non-linear equation arising in population genetics. Commun. Partial Differ. Equ. 3(10), 907–931 (1978) CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Skellam, J.G.: Random dispersal in theoretical populations. Biometrika 38, 196–218 (1951) MATHMathSciNetGoogle Scholar
  24. 24.
    Sokołowski, J., Żochowski, A.: On the topological derivative in shape optimization. SIAM J. Control Optim. 37(4), 1251–1272 (1999) CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Sokołowski, J., Zolésio, J.-P.: Introduction to Shape Optimization. Springer Series in Computational Mathematics, vol. 16. Springer, Berlin (1992). Shape sensitivity analysis CrossRefMATHGoogle Scholar
  26. 26.
    Su, S.: Numerical approaches on shape optimization of elliptic eigenvalue problems and shape study of human brains. Ph.D. thesis, The Ohio State University (2010) Google Scholar
  27. 27.
    Wayne, A.: Inequalities and inversions of order. Scr. Math. 12(2), 164–169 (1946) MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Humboldt-University of BerlinBerlinGermany
  2. 2.Institute of Mathematics and Scientific ComputingUniversity of GrazGrazAustria
  3. 3.Department of Mathematics and Computer ScienceClaremont McKenna CollegeClaremontUSA
  4. 4.Department of MathematicsThe Ohio State UniversityColumbusUSA
  5. 5.Department of MathematicsJohann-von-Neumann-HausBerlin-AdlershofGermany

Personalised recommendations